Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 135, NWS Blacksburg, VA

May 13, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2011, 2:40 PM EDT for 4 counties in Virginia. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 2:40 PM EDT (18:40 UTC)
Expired
May 13, 2011, 3:31 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 2:40 PM EDTTSTM WND DMGFries, VAMULTIPLE TREES HAVE BEEN BLOWN DOWN ON CARROL DRIVE IN THE COMMUNITY OF FRIES.
May 13, 2:40 PM EDTHAIL 1Fries, VAMULTIPLE REPORTS OF QUARTER SIZE HAIL PILING UP ON THE GROUND IN THE COMMUNITY OF FRIES.
May 13, 3:01 PM EDTHAIL 15 Wsw Patterson, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS51 KRNK 131840
SVRRNK
VAC035-077-197-640-131945-
/O.NEW.KRNK.SV.W.0135.110513T1840Z-110513T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  CITY OF GALAX IN SOUTHWEST VIRGINIA
  NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  WESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 345 PM EDT.

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FRIES...AND MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN FRIES WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3688 8070 3662 8070 3663 8121 3683 8121
TIME...MOT...LOC 1839Z 265DEG 14KT 3672 8094

$$

PW
2 follow-up statements
546 
WWUS51 KRNK 131905
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT FRI MAY 13 2011

VAC035-077-197-640-131945-
/O.CON.KRNK.SV.W.0135.000000T0000Z-110513T1945Z/
WYTHE VA-CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
305 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR THE CITY OF GALAX... WESTERN CARROLL...NORTHEASTERN GRAYSON AND
SOUTHEASTERN WYTHE COUNTIES...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WOODLAWN...OR 6 MILES SOUTHWEST OF HILLSVILLE...MOVING
EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL IN FRIES AND 
GALAX. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3684 8114 3688 8070 3662 8070 3663 8114
TIME...MOT...LOC 1904Z 265DEG 14KT 3673 8082

$$

PW
041 
WWUS51 KRNK 131931
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT FRI MAY 13 2011

VAC035-077-197-640-131941-
/O.CAN.KRNK.SV.W.0135.000000T0000Z-110513T1945Z/
WYTHE VA-CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
331 PM EDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF GALAX... WESTERN
CARROLL...NORTHEASTERN GRAYSON AND SOUTHEASTERN WYTHE COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

LAT...LON 3684 8114 3688 8070 3662 8070 3663 8114
TIME...MOT...LOC 1931Z 265DEG 14KT 3674 8069

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:53 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 13, 10:53 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 AM EDT FRI MAY 13 2011

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS THE CENTRAL AND
SOUTHERN APPALACHIANS WILL LINGER ACROSS THE AREA INTO TONIGHT. THIS
FRONT WILL BE CAUGHT UP TO BY A STRONG LOW PRESSURE AREA AND COLD
FRONT THIS WEEKEND. THE FRONT MOVES EAST OF THE AREA SUNDAY WITH
COOLER WEATHER EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN ISSUE FOR THIS MORNING WILL BE THE AFFECT OF CLOUD COVER ON
TEMPERATURES FOR LOCATIONS EAST OF THE BLUE RIDGE. EXPECT THAT THE
NORTH CAROLINA PIEDMONT AND MUCH OF SOUTHSIDE VIRGINIA WILL REMAIN
SOCKED WITH LOW CLOUDS THROUGH MOST OF THE DAY...AND HAVE
THEREFORE LOWERED AFTERNOON HIGHS BY SEVERAL DEGREES TO THE UPPER
60S TO LOW 70S. THIS MAY STILL NOT BE ENOUGH FOR SOME LOCATIONS.

CONVERSELY...LOW CLOUD COVER IS ERODING WEST OF THE BLUE RIDGE...
ESPECIALLY ACROSS THE MOUNTAIN EMPIRE REGION AND THE NEW RIVER
VALLEY. HEATING TAKING PLACE THIS MORNING IS ONCE AGAIN PRIMING
THE ATMOSPHERE FOR MORE SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON AND EVENING. AS WITH YESTERDAY EVENING...EXPECT THAT A
FEW THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND
PERIODS OF VERY HEAVY RAIN AS THE MAIN THREATS.

.PREVIOUS DISCUSSION...
GOING WITH RADAR/SAT TRENDS EARLY THIS MORNING FOLLOWED BY A BLEND
OF THE CMC/GFS/ECMWF. THE 00Z GFS APPEARS TO QUICK WITH THE UPPER
SYSTEM ACROSS THE CENTRAL PLAINS THIS MORNING BUT HIGHLIGHTS SOME
QPF ALONG THE BLUE RIDGE WHICH FITS THE OTHER MODELS CONVERGENCE
PATTERN WITH A LIGHT SE FLOW.

THE PATTERN OF THE UPPER RIDGE WITH A STALLED OUT WEAK BOUNDARY
ACROSS THE CENTRAL/SRN APPS THIS MORNING WILL REMAIN THIS
MORNING BUT A STRONGER UPPER VORT CUTTING ACROSS THE OHIO VALLEY
WILL BREAK THE RIDGE DOWN SOME WITH THE UPPER LOW PUSHING EAST
INTO THE MID MISSISSIPPI VALLEY THIS EVENING.

FOR EARLY THIS MORNING WE ARE DEALING WITH DENSE FOG ACROSS
PORTIONS OF SW VA/SE WV AND NW NC AS SOME CLEARING ABOVE THE BL
HAS SET THIS UP WELL...WITH WET GROUND. AREA OBSERVATIONS HAVE
FLUCTUATED BETWEEN 1/4SM TO 1SM+...SO ATTM...WILL NOT HAVE A DENSE
FOG ADVISORY BUT KEEP THE SPECIAL WEATHER STATEMENT GOING.

THE FOG AND LOWER CLOUDS WILL BE SLOWER TO CLEAR IN THE EAST AGAIN
THIS MORNING BUT WE SHOULD SEE A TRANSITION TO MORE SOUTH-
SOUTHWEST FLOW ABOVE 925 MB WHICH SHOULD LIFT THE CIGS HIGHER THAN THURSDAY.

THE SHORTWAVE TRAVERSING KY THIS MORNING WILL HELP INITATE
CONVECTON TOWARD MID TO LATE MORNING IN THE WEST WHILE NW FLOW
FURTHER EAST AND WEAK WAVE COULD BRING SCT SHRA/TSRA TO AREAS EAST
OF ROANOKE. GIVEN THIS FACTOR AND BETTER UPPER LEVEL LIFT...WILL
HAVE HIGHER POPS TODAY...WITH HIGH CHANCE TO LIKELYS. PWATS WILL
REMAIN VERY HIGH...AND WILL HAVE TO MONITOR ANY ORGANIZED
CONVECTION AND TRAINING POTENTIAL FOR FLASH FLOOD CONCERNS.
ATTM...WILL MENTION FFA THREAT IN THE HWO AS TOO EARLY ON WHERE
THIS SETUP WILL BE. LOWEST FFG AND AREAS OF CONCERN WOULD BE ALONG
AND WEST OF THE BLUE RIDGE...ESPECIALLY THE NEW RIVER VALLEY AND
GREENBRIER VALLEY.

SHOULD SEE TEMPS SIMILAR TO THURSDAY IN THE WEST...ALTHOUGH NOT
QUITE AS WARM IN BLF AS EXPECT MORE CLOUDS/CONVECTION EARLIER
TODAY. SHOULD ALSO BREAK THE WEDGE OUT EAST AND WARM THINGS UP
INTO THE LOWER TO MID 70S.

TONIGHT...WILL KEEP POPS IN THE HIGH CHANCE TO LIKELY AS UPPER
DIFLUENCE INCREASES AHEAD OF UPPER LOW. LOWS TONIGHT WILL BE AGAIN
MILD WITH MAINLY UPPER 50S TO MID 60S.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
A COLD FRONT WILL CROSS SAT NIGHT...AND SOMEWHAT DRIER AND COOLER
AIR WILL ARRIVE INTO SUNDAY. STORMS WILL BE NUMEROUS AS THE FRONT
APPROACHES SATURDAY AND ALREADY HARD HIT AREAS IN TERMS OF WATER
MAY HAVE WATER PROBLEMS SATURDAY. SHOWERS AND THUNDERSTORMS MAY
NOT BE AS WIDESPREAD NOR AS STRONG EARLY NEXT WEEK AS WHAT HAS
BEEN OBSERVED DURING MUCH OF THIS WEEK. DESPITE THIS...COLD POOL
ALOFT AND PROXIMITY OF UPPER LOW WILL BE RESPONSIBLE FOR SCATTERED
SHOWERS EVEN WITH A THICK CEILING IN PLACE. PWATS ARE MUCH LOWER
SUNDAY AND ESPECIALLY MONDAY...SO SOME OF THE LIKELY POPS NEAR THE
END OF THE SHORT TERM MAY NEED TO BE LOWERED. HOWEVER...CURRENT 0Z
GFS HAS A SHRTWV PASSING RIGHT OVER THE CWA ON MONDAY...WHEREAS
THE OLD ECMWF TOOK THIS SAME DISTURBANCE SOUTH AND WEST OF THE
REGION. THE ECMWF SOLUTION WOULD SUGGEST SMALLER CHANCES FOR
PRECIP. SOME IMPRESSIVELY CHILLY AIR FOR THIS TIME OF YEAR FALLS
INTO KY AND TN JUST TO OUR WEST. THE OP GFS ALLOWS THIS COLDER AIR
TO MAKE BETTER EASTWARD PROGRESS INTO OUR REGION...BUT WILL
CONTINUE TO FOLLOW THE ECMWF WHICH HAS BEEN MORE ACCURATE WITH
THIS REGIME OVER THE PAST SEVERAL DAYS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER
HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER THE
EAST CENTRAL CONUS...THE STACKED LOW THE FOCUS FOR OUR WEATHER FOR
MOST OF THE WEEK. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL
DISTURBANCES INTO THE CLOSED UPPER LOW...RESULTING IN PERIODS OF
TIME WHERE THE RAIN CHANCES WILL BECOME HIGHER DURING THE 4 DAY
PERIOD. ATTM IT APPEARS THE GREATEST THREAT FOR PRECIP AND HIGHEST
QPF WILL BE EARLY IN THE WEEK...ESPECIALLY MONDAY AND
TUESDAY...WHEN THE LOW IS PRACTICALLY OVHD...THEN A DECREASING
TREND AS THE UPPER LOW FILLS AND DRIFTS SLOWLY NORTHWARD FOR THE
LATTER HALF OF THE WEEK. TEMPERATURES ARE EXPECTED TO REMAIN
RELATIVELY COOL MONDAY...TUESDAY...AND WEDNESDAY DUE TO THE
ABUNDANT CLOUD COVER AND SHOWERS...THEN BEGIN THE TRANSITION TO
WARMER NUMBERS FOR THE LATTER HALF OF THE WEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AVIATION CONCERNS EARLY WILL BE LOW CIGS/VSBYS AT ALL SITES BUT
BLF. THE MODEL SOUNDINGS AND TRENDS SUGGEST IMPROVEMENTS TO VFR AT
LWB/BCB SOONER IN THE 14-16Z TIME FRAME...WITH ROA/LYH/DAN
SCOURING OUT OF THE MVFR OR WORSE RANGE MIDDAY TO EARLY AFTN.

OTHER FOCUS WILL BE ON CONVECTION AND HOW WIDESPREAD IT WILL BE.
MODELS SUGGEST AT LEAST 50 PERCENT COVERAGE OF STORMS THIS AFTN
INTO THE EVENING BUT PLACEMENT AND TIMING IT IS STILL TOO EARLY
FOR ADDING THUNDER TO THE TAFS. WILL SEE SOME SHOWERS AROUND THIS
MORNING NEAR BLF/LWB WITH A BETTER THREAT THIS AFTN. HAVE SHOWERS
REDUCING VSBYS TO MVFR/IFR AFTER 20Z WITH CIGS DROPPING TO LOW END
VFR INTO MVFR RANGE. STARTING THIS EVENING...MODELS KEEP THE RAIN
SHOWERS AND STORMS AROUND...ALTHOUGH THE FASTER GFS SHUNTS PRECIP
FURTHER EAST OVERNIGHT. WILL LEAN TOWARD A SLOWER SOLUTION BUT
WILL SEE IFR CIGS/VSBYS OVERNIGHT AT MOST LOCATIONS.

CONFIDENCE IS HIGH ON SUB VFR LATE TONIGHT GIVEN HIGH MOISTURE
CONTENT IN THE LOW LVLS.

THE SLOW MOVING UPPER LOW ACROSS THE MISS VALLEY WILL MOVE TO THE
EAST INTO THE WEEKEND BUT KEEPING THE AREA WITH A DAMP/CLOUDY
PERIOD WITH CIGS VARYING FROM MVFR/VFR DURING THE DAY AND
VSBYS/CIGS STAYING LOWER AT NIGHT. THIS SLOW MOVING UPPER SYSTEM
IS EXPECTED TO STALL ACROSS THE REGION INTO EARLY NEXT WEEK
KEEPING THE THREAT OF SHOWERS AND STORMS AROUND ALONG WITH
POTENTIAL FOR MVFR OR WORSE CIGS/VSBYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...NF/WP
SHORT TERM...KM
LONG TERM...PM
AVIATION...NF/WP
Hazardous weather outlook, May 13, 1:36 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT FRI MAY 13 2011

NCZ003-VAZ011-013-014-016>020-022>024-032>035-WVZ042>045-141745-
SURRY-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-
SUMMERS-MONROE-GREENBRIER-
136 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
AND EVENING...LINGERING THROUGH THE OVERNIGHT. THERE IS A THREAT FOR
ISOLATED FLASH FLOODING IF STORMS TRAIN ACROSS THE SAME
AREA...ESPECIALLY IN THE MOUNTAINS. A FEW STORMS COULD BECOME
SEVERE WITH ISOLATED WIND DAMAGE OR LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE FLASH
FLOODING IN THE MOUNTAINS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-019-VAZ007-009-010-012-015-141745-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
136 PM EDT FRI MAY 13 2011

...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND
EVENING. SOME STORMS MAY BE SEVERE WITH LARGE DAMAGING HAIL AND
ISOLATED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE FLASH
FLOODING IN THE MOUNTAINS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-141745-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
136 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 10:27 AM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT FRI MAY 13 2011

VAZ045-046-131500-
APPOMATTOX VA-CAMPBELL VA-
1027 AM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL
COUNTIES...

AT 1024 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF RUSTBURG...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR SPRING MILLS AROUND 1035 AM...MIKE AROUND
1040 AM AND HAT CREEK AROUND 1050 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3728 7880 3703 7891 3717 7920 3733 7908
Special weather statement, May 13, 11:00 AM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT FRI MAY 13 2011

VAZ059-131545-
CHARLOTTE VA-
1100 AM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...

AT 1058 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF RED HOUSE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR PHENIX AROUND 1115 AM...CHARLOTTE COURT HOUSE
AROUND 1130 AM AND DRAKES BRANCH AROUND 1145 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3694 7858 3707 7887 3720 7883 3723 7877
      3719 7864 3716 7861 3715 7859 3715 7857
      3713 7853
Local storm report, May 13, 12:00 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 WSW PATTERSON         36.87N 80.82W
05/12/2011  E0.75 INCH       WYTHE              VA   911 CALL CENTER

&&
Local storm report, May 13, 12:01 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 WSW PATTERSON         36.87N 80.82W
05/12/2011  E0.75 INCH       WYTHE              VA   OTHER FEDERAL

&&
Local storm report, May 13, 2:06 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 NNE KIRE              37.44N 80.53W
05/12/2011  E2.00 INCH       GILES              VA   PUBLIC

            ROUND HAILSTONE CLUSTERS 2.25 INCHES IN DIAMETER WITH
            SOME SPIKEY LOOKING HAIL 4 INCHES LONG. DENTED TOP OF
            PICKUP TRUCK.

&&

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:27 AM EDTSpecial Weather StatementRNKCampbell33 min
May 13, 11:00 AM EDTSpecial Weather StatementRNKCharlotte45 min
May 13, 2:07 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax38 min
May 13, 2:39 PM EDTFlash Flood WarningRNKCarroll, Grayson, City of Galax6 hr
May 13, 2:49 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke56 min
May 13, 3:16 PM EDTFlash Flood WatchRNKAlleghany, Bland, Botetourt, Carroll, Craig, Floyd and 13 more6 hr
May 13, 3:28 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Patrick62 min
May 13, 3:45 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick60 min
May 13, 4:15 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem40 min
May 13, 4:25 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell65 min
May 13, 4:40 PM EDTSevere Thunderstorm WarningRNKPatrick50 min
May 13, 4:50 PM EDTSpecial Weather StatementRNKBath55 min
May 13, 4:52 PM EDTSpecial Weather StatementRNKGiles53 min
May 13, 5:10 PM EDTFlash Flood WarningRNKGiles4 hr
May 13, 5:16 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe59 min
May 13, 5:30 PM EDTFlash Flood WarningRNKGrayson, Wythe6 hr
May 13, 5:46 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge59 min
May 13, 6:19 PM EDTFlash Flood WarningRNKBland, Tazewell, Wythe3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.